Alert archive / Kansas / Tornado Warnings in 2015
Tornado Warning 12, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Apr 23, 2015, 4:48 PM CDT for Cheyenne County, Sherman County, Kansas; Kit Carson County, Yuma County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2015, 4:48 PM CDT (21:48 UTC)
- Expired
- Apr 23, 2015, 5:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS
The radar
The Goodland radar (KGLD), 38 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707
WFUS53 KGLD 232148
TORGLD
COC063-125-KSC023-181-232215-
/O.NEW.KGLD.TO.W.0012.150423T2148Z-150423T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT THU APR 23 2015
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...
NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
NORTHWESTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...
SOUTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 415 PM MDT/515 PM CDT/
* AT 347 PM MDT /447 PM CDT/...A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO WAS LOCATED 14 MILES NORTH OF KANORADO...MOVING
EAST AT 35 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
HALE AND BONNY RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3943 10221 3963 10225 3967 10193 3945 10190
TIME...MOT...LOC 2147Z 260DEG 30KT 3953 10214
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MK2 follow-up statements
317
WWUS53 KGLD 232200
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT THU APR 23 2015
COC125-KSC023-232210-
/O.CAN.KGLD.TO.W.0012.000000T0000Z-150423T2215Z/
YUMA CO-CHEYENNE KS-
400 PM MDT THU APR 23 2015
...THE TORNADO WARNING FOR SOUTHEASTERN YUMA AND SOUTHWESTERN
CHEYENNE COUNTIES IS CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3957 10192 3945 10190 3943 10221 3957 10224
TIME...MOT...LOC 2200Z 253DEG 29KT 3954 10208
$$
COC063-KSC181-232215-
/O.CON.KGLD.TO.W.0012.000000T0000Z-150423T2215Z/
KIT CARSON CO-SHERMAN KS-
400 PM MDT THU APR 23 2015
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR
NORTHEASTERN KIT CARSON AND NORTHWESTERN SHERMAN COUNTIES...
AT 400 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 14 MILES NORTH OF KANORADO...MOVING EAST AT 35 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN KIT CARSON AND NORTHWESTERN SHERMAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3957 10192 3945 10190 3943 10221 3957 10224
TIME...MOT...LOC 2200Z 253DEG 29KT 3954 10208
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MK320
WWUS53 KGLD 232207
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT THU APR 23 2015
COC063-KSC181-232216-
/O.EXP.KGLD.TO.W.0012.000000T0000Z-150423T2215Z/
KIT CARSON CO-SHERMAN KS-
407 PM MDT THU APR 23 2015
...THE TORNADO WARNING FOR NORTHEASTERN KIT CARSON AND NORTHWESTERN
SHERMAN COUNTIES WILL EXPIRE AT 415 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT.
LAT...LON 3957 10192 3945 10190 3943 10221 3957 10224
TIME...MOT...LOC 2203Z 260DEG 30KT 3954 10208
$$
MKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 23, 4:10 PM CDT, 38 minutes earlier.
Area forecast discussion, Apr 23, 4:10 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT THU APR 23 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 112 PM MDT THU APR 23 2015 LOW CLOUDS THAT WERE PRESENT ACROSS THE AREA DURING THE MORNING HOURS CONTINUED TO LINGER FOR SOME LOCATIONS ACROSS THE TRI STATE AREA IN THE EARLY AFTERNOON ON VISIBLE SATELLITE IMAGERY...HOWEVER MOST LOCATIONS WERE UNDER PARTLY TO MOSTLY CLEAR SKIES. RAP 500 MB ANALYSIS AND WATER VAPOR IMAGERY SHOWED A SHORTWAVE TROUGH ACROSS THE CENTRAL HIGH PLAINS REGION...HOWEVER A LONGWAVE TROUGH ACROSS THE GREAT BASIN REGION WAS MOVING EASTWARD INTO THE CENTRAL HIGH PLAINS. THE ADVANCING TROUGH WILL BRING SOME POCKETS OF HIGHER POTENTIAL VORTICITY VALUES ACROSS THE TRI STATE AREA LATER THIS AFTERNOON AND TONIGHT...WHICH WILL HELP DESTABILIZE THE ATMOSPHERE AND CAUSE STORMS TO DEVELOP. A SURFACE STATIONARY BOUNDARY TO THE WEST ALONG THE COLORADO FRONT RANGE WILL ALSO PROVIDE THE NEEDED PUSH AT THE SURFACE TO GET STORMS GOING. MOST MODEL GUIDANCE HAS INITIATION OCCURRING SOMETIME BETWEEN 21 AND 00Z IN EASTERN COLORADO WITH STORMS GETTING GOING BY 00Z. PROFILE CAPE BETWEEN 1000 AND 1500 J/KG AND BULK SHEAR BETWEEN 30 AND 35 KTS MAY BE ENOUGH TO CAUSE SOME STORMS TO PRODUCE LARGE HAIL...AND DRY MID LEVELS IN MODEL SOUNDINGS WITH DCAPE BETWEEN 800 AND 1000 J/KG COULD RESULT IN DAMAGING WINDS GUSTS. THE SHEAR VALUES DIMINISH OVERNIGHT...BUT CAPE WILL STILL BE PRESENT OVERNIGHT AS STORMS MOVE EASTWARD. THEREFORE...EXPECTING STORMS TO CONTINUE OVERNIGHT FOR SOME LOCATIONS. THE SURFACE STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS THE TRI STATE AREA OVERNIGHT...WHICH WILL BRING SOUTHEAST WINDS AT THE SURFACE AND INCREASED RELATIVE HUMIDITIES OVERNIGHT. AS A RESULT...FOG WILL DEVELOP AND CLOUD COVER WILL REMAIN INCREASED OVERNIGHT. EXPECTING LOW TEMPERATURES TO BE SLIGHTLY WARMER AS A RESULT OF THE BLANKETING CLOUD COVER IN THE UPPER 40S. FOG AND LOWER CLOUDS WILL BEGIN TO DIMINISH TOWARD THE EARLY TO MID MORNING HOURS...BUT CLOUDS WILL RETURN DURING THE EARLY AFTERNOON AS A SURFACE WARM FRONT APPROACHES THE TRI STATE AREA. RAIN SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE LATE MORNING TO EARLY AFTERNOON HOURS...MAINLY EAST OF HIGHWAY 83. CAPE VALUES AROUND 1000 J/KG AND BULK SHEAR BETWEEN 35 AND 40 KTS WILL BRING SOME SEVERE POTENTIAL WITH LARGE HAIL AND DAMAGING WINDS...ALTHOUGH THE MAIN ATMOSPHERIC DYNAMICS ARE WELL EAST OF OUR FORECAST AREA. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 241 PM MDT THU APR 23 2015 THE UPPER TROUGH AND SURFACE LOW MOVING ACROSS THE AREA ON FRIDAY WILL CONTINUE TO LIFT ENE AS A CLOSED LOW FRIDAY NIGHT WITH WEAK SHORT WAVE RIDGING ALOFT OVER THE CENTRAL HIGH PLAINS ON SATURDAY. SATURDAY LOOKS MOSTLY DRY BETWEEN SYSTEMS WITH THE NEXT LOW PRESSURE CENTER DIVING INTO THE SOUTHWEST U.S. SOUTH OF THE 4-CORNERS REGION DURING BY SUNDAY MORNING. THE LOW ALOFT MOVES INTO THE WEST TEXAS PANHANDLE REGION BY MONDAY MORNING...MOVING SLOWLY INTO POSITION OVER EAST TEXAS AND EAST OKLAHOMA BY TUESDAY MORNING AS THE SURFACE LOW TRACKS FURTHER SOUTH ALONG THE GULF COAST OF TEXAS. WITH THE MAIN LOW PRESSURE AREA ACROSS THE SOUTH CENTRAL U.S. WELL SOUTH OF THE FORECAST AREA...THE SATURDAY NIGHT THROUGH MONDAY NIGHT TIME FRAME WILL REMAIN UNSETTLED ACROSS THE FORECAST AREA WITH A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS...BUT EXPECT THE BULK OF THE PRECIPITATION TO STAY OVER THE SOUTHERN PLAINS. TUESDAY THROUGH THURSDAY SHOULD BE DRY AS THE AMPLIFYING RIDGE OVER THE WEST COAST MOVES OVER THE ROCKIES AND HIGH PLAINS REGION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1147 AM MDT THU APR 23 2015 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE IN THE VICINITY OF KGLD THIS AFTERNOON AND TONIGHT...WHICH WILL BRING GUSTY WINDS. ONCE STORMS PASS THE VICINITY OF KGLD...LOWER FLIGHT CATEGORIES WILL BE PRESENT DUE TO CEILING HEIGHTS AND VISIBILITY REDUCTIONS. THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF KMCK THIS AFTERNOON...AND RAIN SHOWERS WILL DEVELOP IN THE EVENING AND OVERNIGHT HOURS. LOWER FLIGHT CATEGORIES WILL RESULT TONIGHT DUE TO LOW CEILINGS AND REDUCED VISIBILITIES. BOTH TERMINALS SHOULD SEE FLIGHT CONDITIONS IMPROVE IN THE MID MORNING HOURS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...MK LONG TERM...LOCKHART AVIATION...MK
Hazardous weather outlook, Apr 23, 11:25 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT THU APR 23 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241630- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1025 AM MDT THU APR 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE AREA. STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORMS WILL OCCUR OVER THE AREA FRIDAY AND SATURDAY DURING THE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY EAST OF THE COLORADO BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Apr 23, 2:31 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 131 PM MDT THU APR 23 2015 COZ091-232015- KIT CARSON COUNTY CO- 131 PM MDT THU APR 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 215 PM MDT... AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES EAST OF FLAGLER...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLAGLER...SEIBERT AND VONA. THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 394 AND 419. LAT...LON 3918 10307 3936 10311 3947 10266 3921 10259 TIME...MOT...LOC 1931Z 258DEG 19KT 3929 10298 MK
Special weather statement, Apr 23, 3:25 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU APR 23 2015
COZ091-232115-
KIT CARSON COUNTY CO-
225 PM MDT THU APR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 315 PM MDT...
AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF VONA...OR 9 MILES NORTHEAST OF SEIBERT...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN KIT
CARSON COUNTY.
LAT...LON 3957 10268 3957 10248 3942 10233 3930 10279
3943 10293
TIME...MOT...LOC 2025Z 243DEG 19KT 3939 10274
MKSpecial weather statement, Apr 23, 4:36 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT THU APR 23 2015
COZ091-KSZ013-232215-
KIT CARSON COUNTY CO-SHERMAN KS-
336 PM MDT THU APR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON AND
NORTHWESTERN SHERMAN COUNTIES UNTIL 415 PM MDT...
AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF BURLINGTON...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KANORADO AND RULETON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 11.
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 449 AND 450.
HIGHWAY 385 BETWEEN MILE MARKERS 194 AND 206.
LAT...LON 3957 10233 3957 10218 3950 10175 3926 10186
3942 10238
TIME...MOT...LOC 2135Z 285DEG 30KT 3949 10223
MKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:36 PM CDT | Special Weather Statement | GLD | Sherman | 39 min |
| Apr 23, 4:40 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 50 min |
| Apr 23, 5:29 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 39 min |
| Apr 23, 6:29 PM CDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| Apr 23, 2:31 PM CDT | Special Weather Statement | GLD | Kit Carson | 44 min |
| Apr 23, 3:25 PM CDT | Special Weather Statement | GLD | Kit Carson | 50 min |
| Apr 23, 5:48 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 57 min |
| Apr 23, 6:51 PM CDT | Special Weather Statement | GLD | Yuma | 9 min |
Nearby
Tornado Warnings in Kansas, 2015Tornado Warnings in Colorado, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.